Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 143, NWS Lincoln, IL

October 6, 2018Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 6, 2018, 1:27 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2018, 1:27 PM CDT (18:27 UTC)
Expired
Oct 6, 2018, 2:15 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 1:45 PM CDTTSTM WND DMGRossville, ILREPORTS OF POWER OUT IN ROSSVILLE AND LOCATIONS NORTHWARD TO HOOPESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS53 KILX 061827
SVRILX
ILC019-183-061915-
/O.NEW.KILX.SV.W.0143.181006T1827Z-181006T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
127 PM CDT SAT OCT 6 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...
  Northeastern Champaign County in east central Illinois...

* Until 215 PM CDT.

* At 127 PM CDT, a severe thunderstorm was located near Gifford, or 9
  miles southeast of Paxton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoopeston, Rossville, Potomac, Rankin, Armstrong and Penfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 8801 4040 8802 4040 8793 4048 8793
      4049 8790 4049 8753 4034 8753
TIME...MOT...LOC 1827Z 254DEG 28KT 4038 8796 

HAIL...1.00IN
WIND...60MPH
 
$$

37
2 follow-up statements
566 
WWUS53 KILX 061843
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
143 PM CDT SAT OCT 6 2018

ILC019-061852-
/O.CAN.KILX.SV.W.0143.000000T0000Z-181006T1915Z/
Champaign-
143 PM CDT SAT OCT 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Illinois.

LAT...LON 4049 8790 4049 8753 4034 8753 4030 8783
TIME...MOT...LOC 1842Z 254DEG 28KT 4041 8781 

$$

ILC183-061915-
/O.CON.KILX.SV.W.0143.000000T0000Z-181006T1915Z/
Vermilion-
143 PM CDT SAT OCT 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 142 PM CDT, a severe thunderstorm was located near Rankin, or 10
miles south of Claytonville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoopeston, Rossville, Potomac, Rankin and Henning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4049 8790 4049 8753 4034 8753 4030 8783
TIME...MOT...LOC 1842Z 254DEG 28KT 4041 8781 

HAIL...1.00IN
WIND...60MPH
 
$$

37
340 
WWUS53 KILX 061911
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
211 PM CDT SAT OCT 6 2018

ILC183-061921-
/O.EXP.KILX.SV.W.0143.000000T0000Z-181006T1915Z/
Vermilion-
211 PM CDT SAT OCT 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY WILL
EXPIRE AT 215 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Illinois.

LAT...LON 4049 8790 4049 8753 4034 8753 4030 8783
TIME...MOT...LOC 1911Z 254DEG 28KT 4047 8754 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:55 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 6, 12:55 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 PM CDT Sat Oct 6 2018

.UPDATE...
Issued at 1056 AM CDT Sat Oct 6 2018

15z/10am surface map shows cold front along the Illinois River.
Warm/summer-like airmass prevails ahead of the front, with
temperatures in the upper 70s and lower 80s. Meanwhile, much
cooler conditions have spilled into the far W/NW KILX CWA where
readings have dropped into the upper 50s at Galesburg. Regional
radar mosaic shows scattered convection within the warm sector,
generally along/north of the I-74 corridor. This activity will
lift northeastward and exit the CWA over the next couple of hours.
Further west, a solid line of showers with a few embedded
thunderstorms is developing along/west of the front. This
particular convection will track E/NE and reach the I-55 by
midday. There is a chance that some of the storms along the
leading edge of this line could become strong to severe later
this afternoon...particularly along/east of a Bloomington to
Springfield line. Have adjusted PoPs to go with likely to
categorical everywhere north of the I-70 corridor...with dry
weather persisting further southeast. High temperatures will range
from the middle 60s northwest of the Illinois River...to near 90
degrees far southeast around Lawrenceville.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Sat Oct 6 2018
A swath of precipitation from Texas to Michigan this morning on
radar more or less delineates the southwesterly flow between a
stubborn 500mb ridge over the southeastern CONUS...and a trough
over the western half of the country. This predominantly
south/southwesterly flow is keeping warm temperatures in the
region well into October, as well as providing an efficient
moisture transport into the Midwest. A weak frontal boundary
remains in the region, and continues to drive the forecast through
the weekend.

In the short term, the front has drifted into the northern half of
the state. However, a wave will lift through the region today,
pushing the boundary back down to the south. As the front proceeds
southward, another round of showers and thunderstorms will settle
into Central IL as well. How far south they actually get while
pushing into that southeastern ridge, however, remains somewhat
unknown. So far, the pops for today and tonight are mainly along
and north of Interstate 70. SPC convective outlook has also put
in marginal risk for the northeastern portions of ILX, with that
wave moving through during peak heating/instability. That
boundary, reinforced by cool outflow from convection to the north
today, will drift through Central IL, setting up a tight
temperature gradient for today. Highs will range from the upper
60s in Galesburg...to the upper 80s in Lawrenceville.

.LONG TERM...(Sunday through Friday)
ISSUED AT 304 AM CDT Sat Oct 6 2018
This pattern sets up through the weekend and into Monday, keeping
a rather wet forecast in place north of I-70. That southeastern
ridge continues to grow, and the flow over the center of the
country becomes more southerly, pivoting around as the pattern
amplifies. Monday night, the pops dry out, only to develop warm
advection precip ahead of the next low. The next storm system
ejects out of southern CO, associated with that deep troughing
over the western half of the CONUS. Both the GFS and ECMWF develop
a deep surface low, with only the GFS showing a neg tilt of any
consequence at this point. However, that brings back another front
through the region, and a good chance for showers and
thunderstorms Wed into Wed night. Timing of the system for
Wednesday will be interesting as temps in the mid 80s on Tuesday,
and still to a certain extent in the southern half of the state on
Wed... should produce at least a conditional shot at some stronger
thunderstorms. That being said, even with instability available,
the better shear will be shunted off to the north, given current
tracks. Altogether too soon to make that call.

Temperatures through the forecast are largely above normal, with
a caveat for areas north of Peoria more or less. Those northern
areas will see some cooler temps behind the frontal boundary.
Also, the stronger mid week storm system will usher in cooler
temperatures to wrap up the work week slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat Oct 6 2018

Band of convection continues to shift eastward across the area
early this afternoon, with latest radar showing most of the
activity along/just east of the I-55 corridor. Based on radar
timing tools, it appears thunder will end at KSPI/KBMI/KDEC by 19z
and further east at KCMI by 20z. Once the convection shifts south
of the TAF sites, scattered showers will prevail through the
balance of the afternoon. While some model guidance suggests
ceilings will improve, have opted to keep them in the IFR/MVFR
category through this evening. Main question tonight will be
possible re-development of convection as frontal boundary remains
stalled in the vicinity. Model solutions vary, but have trended
toward the slightly drier HRRR. As a result, have carried
predominant showers with VCTS at all terminals from mid-evening
through the overnight hours. Have continued MVFR ceilings at most
sites through tonight, with IFR developing N/NW of the warm front
at both KPIA and KBMI.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, Oct 6, 11:54 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Sat Oct 6 2018

ILZ027>030-036-040-071100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are likely today and tonight. The
potential of severe storms is low. However, locally heavy rainfall
could produce flash flooding of roads in low lying areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms will continue from Sunday
through Wednesday night. Locally heavy rainfall could produce some
flash flooding of roads in low lying and poor drainage areas on
Sunday. The potential for severe storms appears low through
Tuesday, however it is too early to determine the potential for
severe thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>057-061>063-066-071100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Logan-Macon-Mason-McLean-Menard-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are likely today and tonight. Some of the
storms may reach severe levels, this afternoon into early
evening, producing 60 mph winds. Locally heavy rainfall is also
possible, which could produce flash flooding of roads in low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms will continue from Sunday
through Tuesday, and again Wednesday and Wednesday night. The
potential for severe storms appears low through Tuesday, however,
it is too early to determine the potential for severe
thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 8 pm today.

ILZ067-068-071>073-071100-
Clay-Crawford-Jasper-Lawrence-Richland-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible today and tonight. There is a
marginal risk of severe thunderstorms this afternoon into early
evening, producing 60 mph winds. Locally heavy rainfall is also
possible, which could produce flash flooding of roads in low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms are forecast for Tuesday
and Wednesday through Thursday. The potential for severe storms
appears low for Tuesday, however it is too early to determine the
potential for severe thunderstorms Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 8 pm today.

37

In the hours before

Local storm report, Oct 6, 9:01 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
901 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
10/06/2018  M1.30 INCH       FULTON             IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Oct 6, 9:48 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
10/06/2018  M1.02 INCH       TAZEWELL           IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Special weather statement, Oct 6, 11:09 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1109 AM CDT SAT OCT 6 2018

ILZ029-031-036-037-041-061645-
Tazewell-Peoria-Mason-Woodford-Fulton-
1109 AM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...
NORTHEASTERN FULTON...CENTRAL TAZEWELL...NORTHERN MASON AND CENTRAL
PEORIA COUNTIES UNTIL 1145 AM CDT...

At 1108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glasford, or near Canton, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Peoria, Pekin, Canton, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Germantown Hills, Marquette Heights,
Tremont, Bellevue, Manito, Dunlap, Hanna City, South Pekin, Glasford,
Trivoli and Spring Bay.

This includes the following highways...
 Interstate 155 between mile markers 25 and 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 80 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4037 8993 4059 9008 4092 8960 4057 8932
TIME...MOT...LOC 1608Z 237DEG 41KT 4053 8992

37
Special weather statement, Oct 6, 12:06 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1206 PM CDT SAT OCT 6 2018

ILZ037-038-041>043-061730-
Logan-Tazewell-Mason-McLean-De Witt-
1206 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN DE
WITT...SOUTHEASTERN TAZEWELL...SOUTHWESTERN MCLEAN AND SOUTHEASTERN
MASON COUNTIES UNTIL 1230 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Middletown, or near Lincoln, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lincoln, Heyworth, Atlanta, McLean, Waynesville, Armington,
Hartsburg, Beason, New Holland, Lawndale, Broadwell and Shirley.

This includes the following highways...
 Interstate 155 between mile markers 0 and 8.
 Interstate 55 between mile markers 116 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 8951 4017 8964 4048 8911 4025 8892
TIME...MOT...LOC 1705Z 237DEG 40KT 4014 8949

37
Special weather statement, Oct 6, 12:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1254 PM CDT SAT OCT 6 2018

ILZ038-043>046-053-061845-
Macon-Vermilion-Piatt-McLean-De Witt-Champaign-
1254 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR PIATT...DE WITT...VERMILION...
MCLEAN...CHAMPAIGN AND CENTRAL MACON COUNTIES UNTIL 145 PM CDT...

At 1251 PM CDT, Doppler radar was tracking several strong
thunderstorms from near Decatur to Danville and areas northward.
Storm movement was northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, as well as funnel clouds.

Locations impacted include...
Champaign, Bloomington, Decatur, Danville, Rantoul, Clinton,
Monticello, Normal, Urbana, Savoy, Mahomet, Mount Zion, Hoopeston,
St. Joseph, Le Roy, Forsyth, Tolono, Heyworth, Tilton and Lexington.

This includes the following highways...
 Interstate 55 between mile markers 167 and 186.
 Interstate 57 between mile markers 223 and 257.
 Interstate 72 between mile markers 131 and 182.
 Interstate 74 between mile markers 136 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3973 8912 4075 8893 4075 8858 4062 8858
      4061 8846 4040 8846 4040 8794 4049 8793
      4049 8753 4013 8753
TIME...MOT...LOC 1751Z 246DEG 44KT 4030 8868

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 11:09 AM CDTSpecial Weather StatementILXPeoria, Tazewell36 min
Oct 6, 12:06 PM CDTSpecial Weather StatementILXLogan24 min
Oct 6, 12:29 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean31 min
Oct 6, 12:54 PM CDTSpecial Weather StatementILXChampaign, DeWitt, McLean, Macon, Piatt, Vermilion51 min
Oct 6, 1:51 PM CDTSpecial Weather StatementILXVermilion24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.